o5 On Flickr Follow o5 Via Mobile Follow o5 On Twitter Find o5 On Facebook Add o5 To Del.icio.us Digg o5 Stumble o5 o5 YouTube Channel Subscribe To o5 RSS Feed Pinterest o5

Dangerous Weight Loss Programs

Is your diet killing you? And we’re not just talking about how hard it is to give up chocolate ice cream. Some weight loss programs have very serious side effects, and can even lead to heart attack, dehydration, kidney and liver failure, and lung diseases.

Read this list on dangerous weight loss programs and share it with your friends, too. Losing pounds is one thing, but not at the price of losing your life.

Fen-Phen can be fatal

Fen-Phen is a very popular diet pill that has been touted as an effective weight loss program for people struggling with obesity. However, the FDA—guided by research done by the Mayo Clinic—has found that a significant number of women who took the drug developed valvular heart disease, which even required surgery. Fen-Phen manufacturers say that the drug was developed for people with extreme obesity and should only be taken for a maximum of 3 months. However, the drug is routinely prescribed by doctors. If you are taking Fen-Phen, have your heart checked, and stop taking the drug immediately.

Ipecac Syrup can cause cardiac arrest

Ipecac syrup is a first-aid remedy that is supposed to treat poisoning. However, some people uses Ipecac syrup to induce vomiting. Constant use of ipecac can lead to a weakening of the heart muscles, which lead to irregular and rapid heartbeats, difficulty breathing, and if left untreated, cardiac arrest.

Vomiting is very dangerous weight loss method because it can lead to damage to the digestive system and dehydration. It may also be part of a very serious eating diosorder, bulimia.

Laxative abuse can damage the digestive system

Laxatives like Ex-Lax and Correctol are sometimes abused by bulimics and other people with eating disorders. However, these are ineffective (the body already absorbs the nutrients by the time they take effect, and any weight loss is temporary as the only thing you really purge is water). They can also permanently damage the digestive system, since the bowels will grow dependent on them. Complications include severe abdominal pain, vomiting, dehydration, electrolyte imbalances, and eventually, death.

This also applies to diuretics or water pills that flush the body of water, making you feel lighter—until you regain it about 2 to 3 days later. Unfortunately the water pills also cause the body to lose electrolytes, and take a toll on the kidney and liver. Severe electrolyte imbalance can cause heart failure and death.

Don’t take any diet pills if you have heart disease

Many people take diet pills to hasten weight loss. However, many pills contain a mix of
phenylpropanolamine and caffeine. Phenylpropanolamine, a known stimulant, has a huge impact on the central nervous system. Side effects often include nausea, irritability, anxiety, and higher heart rate. It can also elevate blood pressure and cause chest pains.

Also remember that diet pills are still drugs. It’s very important to talk to your doctor before taking any of them, especially if you are taking other medications. The drugs can interact and cause dangerous, even fatal, side-effects.

Stomach fillers can obstruct your intestines

Some “miracle” weight loss programs revolve around stomach fillers or dietary supplements that make you feel full (one example is guar gum). However, these work by swelling the stomach. But the drug can also swell the intestines and the stomach. Check your weight loss supplements for this dangerous ingredient.

Amphetamines can be addictive

Some diet pills and weight loss supplements contain amphetamines, which control the appetite. However, amphetamines can lead to addiction, especially since people often develop a tolerance and need higher and higher doses to feel the effect. Weight loss experts also say that amphetamine-based diet pills should only be taken for a maximum of 4 weeks.

Herbal supplements aren’t always safe

Just because something is ‘organic” or “natural” doesn’t make it safe. For example, some herbal supplements contain ephedra or ephedrine (sometimes called ma huang). This ingredient has been associated with heart palpitations, heart attacks, and strokes.

Photo from blog.healia.com

Related Questions
  • Pingback: » Best Exercise Videos for Busy People o5 Recipes for Life

  • http://www.democratandchronicle.com/apps/pbcs.dll/section?category=PluckPersona&U=3f6fa4c85326434ea68d8dcfc0a26b26&plckPersonaPage=BlogViewPost&plckUserId=3f6fa4c85326434ea68d8dcfc0a26b26& Red Rice Yeast

    I do think! Low Density Hypoprotein is absolutely nothing but bad cholesterol that’s certainly not very good in the body.